Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 62, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2016, 4:46 PM EDT for Franklin County, Pittsylvania County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 4:46 PM EDT (20:46 UTC)
- Expired
- May 11, 2016, 5:31 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685
WUUS51 KRNK 112046
SVRRNK
VAC067-143-112145-
/O.NEW.KRNK.SV.W.0062.160511T2046Z-160511T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PITTSYLVANIA COUNTY IN VIRGINIA...
EAST CENTRAL FRANKLIN COUNTY IN VIRGINIA...
* UNTIL 545 PM EDT
* AT 446 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PENHOOK...
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHATHAM...
GRETNA...
PENHOOK...
CALLANDS...
AND PITTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3683 7965 3685 7964 3684 7966 3696 7979
3707 7961 3705 7959 3705 7960 3704 7960
3703 7956 3704 7955 3705 7955 3704 7953
3701 7948 3702 7946 3687 7914 3666 7945
TIME...MOT...LOC 2046Z 309DEG 21KT 3697 7963
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
247
WWUS51 KRNK 112101
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT WED MAY 11 2016
VAC067-143-112145-
/O.CON.KRNK.SV.W.0062.000000T0000Z-160511T2145Z/
PITTSYLVANIA VA-FRANKLIN VA-
501 PM EDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL PITTSYLVANIA AND EAST CENTRAL FRANKLIN COUNTIES...
AT 501 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLIMAX...
MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHATHAM...
GRETNA...
CALLANDS...
CHALK LEVEL...
AND PITTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3683 7965 3685 7964 3684 7966 3691 7972
3697 7959 3699 7953 3700 7949 3701 7948
3702 7946 3687 7914 3666 7945
TIME...MOT...LOC 2101Z 309DEG 21KT 3691 7954
HAIL...1.00IN
WIND...60MPH
$$
KK582
WWUS51 KRNK 112131
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT WED MAY 11 2016
VAC067-143-112141-
/O.CAN.KRNK.SV.W.0062.000000T0000Z-160511T2145Z/
PITTSYLVANIA VA-FRANKLIN VA-
531 PM EDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PITTSYLVANIA AND EAST
CENTRAL FRANKLIN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3683 7965 3685 7964 3684 7966 3691 7972
3697 7959 3699 7953 3700 7949 3701 7948
3702 7946 3687 7914 3666 7945
TIME...MOT...LOC 2129Z 309DEG 21KT 3680 7937
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:50 PM EDT, 56 minutes earlier.
Area forecast discussion, May 11, 3:50 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 350 PM EDT WED MAY 11 2016 .SYNOPSIS... A stationary front will remain overhead through tonight into Thursday, which will continue to be the focus for scattered showers and thunderstorms. A cold front should sweep through the Mid Atlantic on Friday. Much cooler air will arrive for the upcoming weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 350 PM EDT Wednesday... The atmosphere is destabilizing over southeast West Virginia and the New and Roanoke River valleys in Virginia. In fact, the first thunderstorm of the day is developing over Roanoke at this hour. Any strong storm could potentially turn severe and produce large hail and damaging winds. This area has seen the most sunshine, but other locations in northwest North Carolina and near Lynchburg are still stuck under the clouds. High temperatures should generally reach the upper 60s to the lower 80s this evening. Some of the shower and thunderstorm activity could linger well into tonight as the stationary front lingers overhead. There could be some areas of fog and drizzle likely beyond midnight toward early Thursday morning. In addition, there could be more remnant upstream convection approaching from the west during the morning that may bring showers and possibly a rumble of thunder. More of the same weather is expected during Thursday as the Mid Atlantic awaits a cold front to arrive from the Ohio River valley later in the week to change this unsettled pattern. && .SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/... As of 330 PM EDT Wednesday... The upper level pattern will feature a digging trof into the weekend before a transition to a more zonal flow regime by Sunday. This will push a cold front though the region Thursday night into Friday morning. Timing of the front looks to bring some showers/storms west of the Blue Ridge from upstream convection overnight Thursday with perhaps a break before more showers/storms generate in developing diurnal instability across the piedmont. Dynamics look quite limited so at this time the threat for severe weather with the frontal passage looks quite low. On Saturday a reinforcing cold front will move through as the upper trof continues to surge in from the northwest while generating some showers and maybe a rumble of thunder with modestly mid level lapse rates mainly west of the Blue Ridge. It will also be quite blustery as the colder air moves in Saturday and high temperatures will be a few degrees below normal. Sunday will remain cool but looks to remain dry under high pressure but some showers may creep in Sunday night as warmer air tries to work back into the region. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 330 PM EDT Wednesday... By early next week the upper flow develops some weak sympathetic ridging in the east in response to a broad digging trof in the west. Monday looks to be dry with high pressure over the region, but we then start to see some divergence in model solutions which leads to greater uncertainty. The most likely scenario will be for isentropic lift to ride over a bit of a wedge on Tuesday with an opportunity for showers. Then as we get into deeper southerly flow showers and thunderstorms will be develop in unstable air ahead of a cold front approaching from the west. Temperatures should exhibit a slight warming trend and generally be close to normal through the middle of next week. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 135 PM EDT Wednesday... A stationary front continues to linger over the Mid Atlantic. Ceilings still remain at MVFR for KLYH/KDAN. Elsewhere, enough clearing has allowed conditions to reach VFR. With this frontal boundary still overhead, it shall continue to spark scattered showers and thunderstorms if the atmosphere becomes unstable. However, there is still not enough confidence to pinpoint locations where convection will eventually track later this evening, so just VCTS was kept for all TAF sites. With recent rainfall and a wet ground, fog and drizzle appear likely to form again tonight. Confidence is quite high that ceilings should lower to IFR/LIFR for all sites except KBLF, which could potentially not drop all the way down to those levels. Recovery from these low ceilings will take most of Thursday morning, and some scattered showers from remnant upstream convection could arrive west of the Blue Ridge during this time. EXTENDED DISCUSSION... More showers and thunderstorms are possible for Thursday. Periods of drizzle, fog, and low ceilings are likely again on Thursday night. By Friday, a cold front should cross over the Mid Atlantic. A much cooler air mass should arrive behind this frontal passage for the upcoming weekend. Scattered showers and MVFR ceilings are possible in the mountains on Saturday, but all sites should be VFR for Sunday and Monday as high pressure builds overhead. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...MBS LONG TERM...MBS AVIATION...PW
Hazardous weather outlook, May 11, 3:11 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 311 PM EDT WED MAY 11 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-121915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 311 PM EDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PW
In the hours before
Local storm report, May 11, 3:49 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL VINTON 37.27N 79.89W
05/11/2016 E0.88 INCH ROANOKE VA TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL
&&
MSPORERLocal storm report, May 11, 3:54 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 5 N ROANOKE 37.35N 79.95W
05/11/2016 E0.50 INCH ROANOKE VA TRAINED SPOTTER
&&
JRUCKMANLocal storm report, May 11, 4:08 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 4 E ROANOKE 37.28N 79.88W
05/11/2016 E1.00 INCH ROANOKE VA TRAINED SPOTTER
ALSO NOTED SOME TREE LIMBS DOWN
0340 PM HAIL 2 E ROANOKE 37.28N 79.92W
05/11/2016 M0.25 INCH CITY OF ROANOKE VA TRAINED SPOTTER
0343 PM HAIL 2 NE ROANOKE 37.30N 79.93W
05/11/2016 M1.00 INCH CITY OF ROANOKE VA TRAINED SPOTTER
&&
16Special weather statement, May 11, 4:16 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT WED MAY 11 2016
VAZ011-WVZ042>044-112115-
GILES-SUMMERS-MERCER-MONROE-
416 PM EDT WED MAY 11 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GILES...SOUTHWESTERN
SUMMERS...MERCER AND SOUTHWESTERN MONROE COUNTIES...
AT 415 PM EDT...A STRONG THUNDERSTORM WAS OVER CAMP CREEK STATE
PARK...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...
PEARISBURG...
NARROWS...
ATHENS...
AND PETERSTOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3746 8130 3748 8127 3750 8126 3751 8121
3754 8120 3757 8120 3760 8114 3759 8109
3760 8109 3756 8061 3718 8080 3728 8099
3730 8098 3729 8102 3745 8131
TIME...MOT...LOC 2015Z 293DEG 18KT 3751 8119
KKLocal storm report, May 11, 4:31 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 3 ESE ROANOKE MOUNTAIN 37.19N 79.88W
05/11/2016 FRANKLIN VA TRAINED SPOTTER
TWELVE INCH OAK TREE KNOCKED OVER
&&
JRUCKMANLocal storm report, May 11, 4:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 2 NNE ROANOKE 37.30N 79.94W
05/11/2016 CITY OF ROANOKE VA 911 CALL CENTER
TREES DOWN ALONG WILLIAMSON RD.
&&
JRUCKMANThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:39 PM EDT | Special Weather Statement | RNK | Charlotte | 66 min |
| May 10, 9:53 PM EDT | Special Weather Statement | RNK | Charlotte | 52 min |
| May 10, 10:28 PM EDT | Special Weather Statement | RNK | Franklin | 62 min |
| May 10, 11:18 PM EDT | Special Weather Statement | RNK | Bland, Giles, Tazewell | 57 min |
| May 10, 11:41 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, Charlotte, Pittsylvania | 49 min |
| May 11, 12:27 AM EDT | Special Weather Statement | RNK | Alleghany, Craig, Giles, Montgomery, Pulaski, City of Covington and 1 more | 33 min |
| May 11, 1:07 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Craig, Montgomery, Roanoke and 4 more | 53 min |
| May 11, 1:29 AM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| May 11, 4:59 AM EDT | Special Weather Statement | RNK | Tazewell | 61 min |
| May 11, 3:17 PM EDT | Special Weather Statement | RNK | City of Roanoke | 58 min |
| May 11, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 61 min |
| May 11, 3:38 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 67 min |
| May 11, 3:58 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania, Roanoke | 62 min |
| May 11, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 66 min |
| May 11, 4:37 PM EDT | Areal Flood Advisory | RNK | City of Roanoke | 113 min |
| May 11, 5:03 PM EDT | Special Weather Statement | RNK | Botetourt | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.